Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 104, NWS Bismarck, ND

July 19, 2001Grant County, Sioux County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 19, 2001, 9:00 PM MDT for Grant County, Sioux County, North Dakota. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 19, 2001, 9:00 PM MDT (03:00 UTC)
Expired
Jul 19, 2001, 10:00 PM MDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Grant County, ND, Sioux County, ND

The radar

The Bismarck radar (KBIS), 90 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 9:15 PM MDTThunderstorm Wind 52 ENew Leipzig, ND
Jul 19, 9:58 PM MDTTornado F0Carson, NDTornado briefly touched down in open country.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 5:00 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2229 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1611 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 200301
SVRBIS

NDC037-085-200400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
900 PM MDT THU JUL 19 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  WESTERN SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 1000 PM MDT

* AT 900 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 22 MILES NORTHWEST OF NEW LEIPZIG
  TO 24 MILES SOUTHWEST OF NEW LEIPZIG...OR FROM 31 MILES SOUTHEAST
  OF DICKINSON TO 57 MILES EAST OF BOWMAN...MOVING NORTHEAST AT 20
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NEW LEIPZIG AT 935 PM MDT
  ELGIN...HEIL AT 945 PM MDT
  CARSON AT 955 PM MDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT THURSDAY EVENING
FOR WESTERN NORTH DAKOTA.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4667 10203 4597 10196 4597 10142 4653 10142

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:15 PM MDT, 6 hours 45 minutes earlier.

Area forecast discussion, Jul 19, 2:15 PM MDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT THU JUL 19 2001

THE SURFACE LOW HAS REDEVELOPED OVER THE WESTERN DAKOTAS AND EASTERN
MONTANA OVER THE PAST 24 HOURS AND DEWPOINTS ACROSS WESTERN AND
CENTRAL NORTH DAKOTA REMAIN HIGH...IN THE 60S. A SHORT WAVE MOVING
ACROSS EASTERN MONTANA HAS AIDED IN THE DEVELOPMENT OF THUNDERSTORMS
FROM WILLISTON TO RAPID CITY WITH MOVEMENT GENERALLY TO THE
NORTHEAST.  LOOKS LIKE ANOTHER NIGHT OF SEVERE THUNDERSTORMS.
WITH THE UPPER LEVEL TROUGH REMAINING OVER THE ROCKIES INTO THE
WEEKEND...DON'T SEE AND END TO THE CONVECTIVE WEATHER UNTIL MONDAY.
AT THAT TIME AN UPPER LEVEL LOW WILL HAVE DROPPED INTO THE HUDSON
BAY REGION DAMPENING THE RIDGE OVER THE CENTRAL PLAINS AND PUSHING A
SURFACE HIGH OVER SOUTHERN MANITOBA.  THAT WILL DROP THE DEWPOINTS
INTO THE 40S AND 50S ACROSS ND ENDING THE POTENTIAL FOR STRONG
CONVECTION.  WILL KEEP THE FORECAST PERIOD 3FROM MONDAY TO THURSDAY
DRY...AS THE POTENTIAL FOR PRECIP WILL BE AROUND CLIMATOLOGY. TEMPS
WILL BE SEASONAL.

.BIS...NONE.
TSW

In the hours before

Local storm report, Jul 19, 4:08 PM MDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

508 PM CDT THU JUL 19 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0458 PM    POWERS LAKE               ND   .75 INCH HAIL

07/19/01   BURKE                          REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jul 19, 4:17 PM MDT, 4 hours 43 minutes before
NDZ001-192320-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
517 PM CDT THU JUL 19 2001

...A TORNADO WATCH IS IN EFFECT UNTIL 7 PM CDT...
LOCAL RADAR INDICATES SCATTERED THUNDERSTORMS IN MUCH OF DIVIDE
COUNTY...MOVING NORTHEAST AT 30 MPH. THESE STORMS ARE CAPABLE OF
PRODUCING PERIODS OF HEAVY RAIN...SMALL HAIL...GUSTY WINDS AND
DANGEROUS LIGHTNING.

THOMSON
Local storm report, Jul 19, 4:59 PM MDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

559 PM CDT THU JUL 19 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0510 PM    5 E POWERS LAKE           ND   TORNADO

07/19/01   BURKE                          REPORTED BY STORM

                                          SPOTTER.

0538 PM    15 E POWERS LAKE          ND   TORNADO

07/19/01   BURKE                          REPORTED BY STORM

                                          SPOTTER.

0538 PM    10 E POWERS LAKE          ND   2.75 INCH HAIL

07/19/01   BURKE                          REPORTED BY STORM

                                          SPOTTER.
Local storm report, Jul 19, 5:12 PM MDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

612 PM CDT THU JUL 19 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0605 PM    10 NW DONNYBROOK          ND   TORNADO

07/19/01   WARD                           REPORTED BY PUBLIC.

0605 PM    3 S KENMARE               ND   1.75 INCH HAIL

07/19/01   WARD                           REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jul 19, 7:52 PM MDT, 1 hour 8 minutes before
NDZ009-017-200255-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
852 PM CDT (752 PM MDT) THU JUL 19 2001

AT 850 PM CDT...LOCAL WARNING RADAR INDICATED A THUNDERSTORM ABOUT
5 MILES EAST OF FT. BUFORD...MOVING EAST AT 30 MPH. THIS
THUNDERSTORM WILL BE NEAR FT. BUFORD AND TRENTON AROUND
900 PM CDT. EXPECT HEAVY RAIN...GUSTY WINDS AND
SMALL HAIL WITH THIS STORM.

MR
Special weather statement, Jul 19, 7:54 PM MDT, 1 hour 6 minutes before
NDZ009-017-200255-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
852 PM CDT (752 PM MDT) THU JUL 19 2001

AT 850 PM CDT...LOCAL WARNING RADAR INDICATED A THUNDERSTORM ABOUT
35 MILES WEST OF FT. BUFORD...MOVING EAST AT 30 MPH. THIS
THUNDERSTORM WILL BE NEAR FT. BUFORD AND TRENTON AROUND
900 PM CDT. EXPECT HEAVY RAIN...GUSTY WINDS AND
SMALL HAIL WITH THIS STORM.

MR

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:59 PM MDTSevere Thunderstorm WarningBISAdams61 min
Jul 19, 8:08 PM MDTTornado WarningBISGolden Valley67 min
Jul 19, 9:04 PM MDTSevere Thunderstorm WarningBISWilliams56 min
Jul 19, 9:16 PM MDTSevere Thunderstorm WarningBISMorton44 min
Jul 19, 9:23 PM MDTSevere Thunderstorm WarningBISWilliams57 min
Jul 19, 9:40 PM MDTSevere Thunderstorm WarningBISEmmons65 min
Jul 19, 9:41 PM MDTTornado WarningBISGrant, Morton34 min
Jul 19, 9:55 PM MDTSevere Thunderstorm WarningBISDunn65 min
Jul 19, 9:59 PM MDTSevere Thunderstorm WarningBISBurleigh, Morton, Oliver61 min
Jul 19, 10:02 PM MDTSevere Thunderstorm WarningBISBurke, Mountrail58 min
Jul 19, 10:26 PM MDTSevere Thunderstorm WarningBISKidder, Logan64 min
Jul 19, 10:42 PM MDTSevere Thunderstorm WarningBISMcKenzie58 min
Jul 19, 10:44 PM MDTSevere Thunderstorm WarningBISBurleigh, McLean46 min
Jul 19, 10:44 PM MDTSevere Thunderstorm WarningBISKidder46 min
Jul 19, 11:00 PM MDTSevere Thunderstorm WarningBISMountrail60 min
Jul 19, 11:29 PM MDTSevere Thunderstorm WarningBISSheridan, Wells61 min
Jul 19, 11:29 PM MDTSevere Thunderstorm WarningBISStutsman61 min
Jul 19, 11:40 PM MDTSevere Thunderstorm WarningBISBurke65 min
Jul 19, 11:50 PM MDTSevere Thunderstorm WarningBISWard55 min
Jul 19, 11:51 PM MDTSevere Thunderstorm WarningBISFoster39 min
Jul 20, 12:01 AM MDTSevere Thunderstorm WarningBISMcHenry44 min
Jul 20, 12:29 AM MDTSevere Thunderstorm WarningBISBottineau, McHenry61 min
Jul 20, 1:32 AM MDTSevere Thunderstorm WarningBISPierce, Rolette58 min
Jul 20, 2:06 PM MDTSevere Thunderstorm WarningBISDivide59 min
Jul 20, 3:10 PM MDTSevere Thunderstorm WarningBISDivide60 min
Jul 20, 3:35 PM MDTSevere Thunderstorm WarningBISBurke55 min
Jul 20, 3:55 PM MDTTornado WarningBISBurke35 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.